Permanent chemotherapy-induced alopecia: Case report and review of the literature

    Ben Tallon, Elizabeth Blanchard, Lynne J. Goldberg
    Image of study
    TLDR Some chemotherapy can cause permanent hair loss.
    In August 2010, a case of permanent chemotherapy-induced alopecia (CIA) was reported in a 72-year-old woman who had been treated with adjuvant chemotherapy for breast carcinoma. The patient's hair loss persisted 13 months after the completion of chemotherapy, which included docetaxel, carboplatin, and trastuzumab. Histological examination showed a significant reduction in anagen hair follicles and the presence of linear aggregates of basaloid epithelium, a novel finding not previously reported. The authors proposed that docetaxel was the likely cause of the permanent alopecia, considering the patient's limited exposure to carboplatin and the absence of alopecia evidence with trastuzumab. The case highlighted the need for awareness of permanent hair loss as a possible side effect of chemotherapy and for further research to understand the underlying mechanisms and risk factors.
    View this study on jaad.org →

    Cited in this study